Tag Archives: Steroids

Tapering steroids

When I was first diagnosed with lupus, I was started on high doses of prednisone. My doctor also started me on Plaquenil, and the plan was to taper me off the steroids over the next few months once the Plaquenil started to do it’s magic. After my doctor was satisfied with my lab tests and my symptom control, she started lowering my steroids. She would decrease by five milligrams every couple weeks. Every time I would have a decrease, I would develop some achiness and mild joint pain for a couple days but it would resolve quickly. After about six to nine months, I was able to get off the steroids. But within two weeks of stopping I was having symptoms of joint pain and fatigue. I didn’t tell my doctor right away. I wanted to see if the symptoms would go away because I didn’t want to go on steroids again. At that point I had gained some weight from the prednisone and I was just ready to be done. Things started to get worse, and I developed really horrible joint pain. I ended up spending a couple nights in the hospital where my bloodwork showed high lupus activity. So once again it was on high dose steroids with a raise in my Plaquenil. I stayed on that for a while, and as I was getting closer to finishing my course I started to develop symptoms again. I was maybe at about two milligrams at that time, but that’s when my doctor decided we needed to taper slower. So then instead of tapering to one milligram daily, we alternated two milligrams one day, one the next. Then down to one daily, and then every other day, and finally done. For a month I felt great, but then I started to develop pleuritis (inflammation of the lining of the lung). I didn’t want to go back on steroids again, as it had been nearly three years on steroids. My doctor was also hesitant to start me on steroids again, as she was worried about the affects of prednisone on my bones. So instead of steroids, we started Indomethacin instead. I was on that for a month and my pleuritic symptoms were resolving but the side affects were awful. I would take one pill every twelve hours, and after I would take the morning dose I was a mess at work- dizzy and sleepy and just overall foggy. I had to try really hard to focus. Finally my doctor realized this just wasn’t going to work and that I’d need to go back on steroids as well as another maintenance drug. I was going on vacation with my family in a few weeks so she decided to wait til I got back before we started my new maintenance medications. After my vacation, which was awesome because of the energy the steroids gave me, we discussed other options. We had talked about Benlysta which is a new medication, but decided against it because it would require me to come in for infusions or injections and that would not work with my lifestyle and job. So, we decided on Imuran. We waited a few weeks of me being on the Imuran before we started the arduous task of tapering, and when we did, we did it very very slowly. Along the course, we also had to do a lot of adjusting of my Imuran, as it was causing a dangerous decrease in my white blood cell count. Eventually I got off steroids. It was a long and trying experience but now I’ve been off steroids for about six months. I know that if I have a flare, I may have to go back on steroids, but I’m happy to be off for now. I know tapering steroids is a difficult experience that will vary for everyone. It can take months to years, but you have to be patient. Reducing stress, exercising, eating a healthy diet, and keeping positive help make the process go a lot smoother.